Alert archive / Missouri / Flash Flood Warnings in 2023
Flash Flood Warning 7, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Aug 4, 2023, 11:34 PM CDT for Clark County, Scotland County, Missouri. It was in force for 6 hr. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2023, 11:34 PM CDT (04:34 UTC)
- Expired
- Aug 5, 2023, 5:30 AM CDT
- In force
- 6 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Clark County, MO, Scotland County, MO
The radar
The Quad Cities radar (KDVN), 167 km from the middle of the area, began a volume at 04:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 5, 12:10 AM CDT | FLASH FLOOD | Bible Grove, MO | Route T near Bible Grove washed out. |
| Aug 5, 12:30 AM CDT | FLASH FLOOD | Kahoka, MO | Several streets are under water in town near Hwy 81 and West Cedar St. |
| Aug 5, 2:00 AM CDT | FLASH FLOOD | Kahoka, MO | Four stalled vehicles reported in town and 1 water rescue was needed east of Kahoka on County Rd 182 southeast of town. |
| Aug 5, 2:37 AM CDT | RAIN 5.82 | 3 Wsw Wayland, MO | Rainfall in past 3 hours. |
| Aug 5, 3:30 AM CDT | FLASH FLOOD | 2 Ssw Kahoka, MO | Time estimated. Culvert washed out on County Y west of Highway 81 and just south of the lake. Washout discovered by sheriff office between 4 and 5 AM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 36 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.6 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 1351 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WGUS53 KDVN 050434
FFWDVN
MOC045-199-051030-
/O.NEW.KDVN.FF.W.0007.230805T0434Z-230805T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Quad Cities IA IL
1134 PM CDT Fri Aug 4 2023
The National Weather Service in Quad Cities has issued a
* Flash Flood Warning for...
Clark County in northeastern Missouri...
Southern Scotland County in northeastern Missouri...
* Until 530 AM CDT.
* At 1134 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 2 to 4 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Keokuk, Kahoka, Memphis, Warsaw, Wayland, Wyaconda, Alexandria,
Rutledge, Luray, South Gorin, Granger, St. Francisville, Crawford,
Winchester, Arbela, Fairmont, Etna, Neeper, Ashton and Medill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4048 9235 4047 9158 4046 9153 4044 9153
4043 9152 4041 9153 4040 9149 4038 9148
4038 9142 4034 9146 4025 9150 4026 9195
4030 9195 4030 9235
FLASH FLOOD...RADAR INDICATED
$$
Gross2 follow-up statements
658
WGUS73 KDVN 050526
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
1226 AM CDT Sat Aug 5 2023
MOC045-199-051030-
/O.CON.KDVN.FF.W.0007.000000T0000Z-230805T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark MO-Scotland MO-
1226 AM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 530 AM CDT EARLY THIS
MORNING FOR CLARK AND SOUTHERN SCOTLAND COUNTIES...
At 1226 AM CDT, Local law enforcement reported torrential rain
across the warned area with at least one road washed out near Bible
Grove. Between 2 and 4 inches of rain have fallen. Additional
rainfall amounts of 1 to 3 inches are possible in the warned area.
Flash flooding is already occurring.
HAZARD...Life threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Law enforcement reported.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flash flooding include...
Kahoka, Memphis, Warsaw, Wayland, Wyaconda, Alexandria, Rutledge,
Luray, South Gorin, Granger, St. Francisville, Crawford,
Winchester, Arbela, Fairmont, Etna, Neeper, Ashton and Medill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4048 9235 4047 9158 4046 9153 4044 9153
4043 9152 4041 9153 4040 9149 4038 9148
4038 9142 4034 9146 4025 9150 4026 9195
4030 9195 4030 9235
FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Gross308
WGUS73 KDVN 051032
FFSDVN
Flash Flood Statement
National Weather Service Quad Cities IA IL
532 AM CDT Sat Aug 5 2023
MOC045-199-051042-
/O.EXP.KDVN.FF.W.0007.000000T0000Z-230805T1030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Clark MO-Scotland MO-
532 AM CDT Sat Aug 5 2023
...FLASH FLOOD WARNING HAS EXPIRED FOR CLARK AND SOUTHERN SCOTLAND
COUNTIES...
The heavy rain has ended. An areal flood warning is now in effect
until 1130 AM this morning. Please continue to heed remaining road
closures.
LAT...LON 4048 9235 4047 9158 4046 9153 4044 9153
4043 9152 4041 9153 4040 9149 4038 9148
4038 9142 4034 9146 4025 9150 4026 9195
4030 9195 4030 9235
$$
GrossWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 4, 9:57 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Aug 4, 9:57 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
957 PM CDT Fri Aug 4 2023
.UPDATE...
Issued at 953 PM CDT Fri Aug 4 2023
MCV looks to traverse near our southern counties overnight. Slow
movement will allow repeated rounds of moderate/heavy rain and
thunder on the north side in the deformation zone, and not out of
question for 2 to 3+ inch totals with locally higher possible with
persistent rounds of thunder. CAM signal has potential for several
inches in or very near our far southern service area border. Have
decided to issue a Flood Watch for our far southern row of
counties given flooding reports upstream from earlier into NW/NC
Missouri and slow evolution of MCV and persistent high PWAT fetch
of nearly 2 inches.
&&
.SHORT TERM...(This afternoon through Saturday)
Issued at 102 PM CDT Fri Aug 4 2023
Key messages:
1. MCV moving through area will bring chances for storms to the
area tonight, with best chances south of I80.
2. Quiet afternoon with subdued temps from cloud cover Saturday.
Discussion:
A mix of scattered low clouds ahead of an MCV and high clouds
associated with said MCV led to filtered sun today. This helped to
keep temperatures slightly cooler than forecast. Dewpoints
remained in the upper 60s to low 70s across the area. This MCV
will drive the weather in the short term.
Short term guidance has coalesced around the MCV firing
convection late this afternoon and mostly overnight as the H85 jet
kicks in. Showers and storms will ramp up tonight across the
southern 1/2 of the CWA, proving much needed rain to this area.
PWATs are forecast to be near or above 2 inches providing
plentiful moisture for heavy rain. While we remain in the moist
air, surface temperatures are cooler than south of the area,
leading to lower CAPE across the area. The lower CAPE means that
we won't see all that good convection and while ingredients are
there for heavy rain, think that most of the area could see
stratiform rain with the exception of the far south. CAMs and
Global models both predict areas that could see 2-3 inches of rain
tonight. The question is where that occurs. Watching CAMs through
the evening and watching initial convection should help us
determine if the 2-3 inch band is in our south or further south. I
have pretty high confidence that this setup produces a band of
heavy rain somewhere, where is still the question.
Post storms/showers, cloud cover could help keep temps lower.
Flow around the MCV could bring a surge of drier air into the area
tonight, especially across the northern CWA. CAMs depict this, so
with lower temps and potentially drier air, tomorrow may feel
decent if that materializes.
SPC has some portions of the area in a marginal risk for tomorrow.
That is associated with later in the afternoon and evening and out
of the short term period.
.LONG TERM...(Saturday night through Friday)
Issued at 218 PM CDT Fri Aug 4 2023
Key messages:
1. Thunderstorms are expected to begin the period, these storms
will affect the weather Sunday.
2. Severe weather possible Sunday.
3. A break from the storm chances and humidity early next week,
before active weather pattern returns as early as Wednesday.
, outside of a bout of gustiness
tied to the lake enhanced boundary passing tonight.
A weekend full of mesoscale driven convection remains before a
wave moves through the area Sunday. Guidance has had a hard time
with this wave. Unfortunately, this means that impacts from the
wave differ widely. At the current time, a slower storm system
looks likely. This means that the wave will approach our area near
peak heating. The current SPC marginal looks to be too fast as the
wave will start affecting the area after 12z. Where this peak
heating occurs is contingent on where the overnight convective
debris exists to start the day. Anywhere where we are clear would
likely mean a boundary surging north and a threat for strong to
severe storms in the afternoon. We need to nail down this timing
better with later forecasts.
At the current time, it appears that the best area for severe
storms will be south of I80. This area will be closer to the
better moisture and lift ahead of the wave. Deep layer shear is
good for updraft organization. Locally backed surface winds, could
enhance a tornado threat as well. The NAMnest has a line of storms
moving south of I80 during the day. This would likely result in
severe winds in this scenario. All that said a lot has to happen
for this to happen, the main story for Sunday is that conditions
are favorable severe weather.
Sunday night-Tuesday night...breezy northwest winds to advect in a
cooler, less humid airmass and mostly dry conditions. Winds could
gust over 30 mph at times on Monday with afternoon highs struggling
to reach 80 degrees. Some wrap around showers may also be possible
across northern IL on Monday. Slightly warmer conditions will be
seen Tuesday area-wide, with highs in the lower 80s.
Wednesday On...upper air pattern returns to semi-zonal with
increasing temps and humidity through the rest of the work week.
Latest ensemble and deterministic guidance widely varies on timing
another strong wave and subsequent chances of storms to the region.
Still way too early to determine severe risk, but it may be
something to monitor in later forecasts. Temperatures will be near
normal, with readings in the 80s and lows in the lower 60s each
day.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 555 PM CDT Fri Aug 4 2023
Couple of features will have an impact on the terminals over the
next 12+ hours. The first is a lake enhanced boundary currently
extending from SW of KDBQ to KSQI. This will be the source for an
isolated shower or storm this evening mainly in-between KDBQ and
KMLI terminals. This boundary is expected to eventually shift
across the rest of the terminals tonight, with a period of gusty
ENE winds 10-20 kts expected in the wake. The second feature of
note is a Mesoscale Convectively enhanced Vort max (MCV) currently
progressing eastward along the Iowa and Missouri border. This
feature will bring an increase in showers and a few storms tonight
with MVFR to local IFR conditions. KDBQ looks to be far enough
north and removed from the better forcing to where I've kept out
any precipitation mention. Elsewhere, I've gone with TEMPO mention
of precipitation at KCID, KMLI and KBRL. As this system passes
late tonight into Saturday morning, low level moisture convergence
may lead to expansive stratus and patchy fog with MVFR to local
IFR conditions, impacting primarily KBRL and possibly KMLI and
KCID. This could eventually lift and scatter to VFR Saturday PM.
Winds will generally prevail from an easterly direction at around
10 kts for much of the period.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...Flood Watch from 1 AM CDT Saturday through Saturday morning for
Hancock-McDonough.
MO...Flood Watch from 1 AM CDT Saturday through Saturday morning for
Clark-Scotland.
&&
UPDATE...McClure
SHORT TERM...Gibbs
LONG TERM...Gibbs/Gross
AVIATION...McClureHazardous weather outlook, Aug 4, 10:07 PM CDT, 1 hour 27 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 1007 PM CDT Fri Aug 4 2023 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-060315- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 1007 PM CDT Fri Aug 4 2023 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TONIGHT Showers and thunderstorms are expected into early Saturday morning, mainly across southeast Iowa, northeast Missouri and west central Illinois. Heavy rain is likely, and a Flash Flood Watch is in effect for portions of northeast Missouri and west central Illinois where repeated storms could produce rainfall amounts of 2 to 4 inches and a threat for flash flooding. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY Thunderstorms are expected Saturday and Sunday, with strong to severe storms possible. A Marginal Risk for severe weather is outlooked for Saturday south of a line from Belle Plaine, Iowa to Macomb, Illinois. Damaging wind and heavy rain will be possible. Another Marginal Risk for severe weather is forecast on Sunday along and east of a line from Dubuque, Iowa to Burlington, Iowa. A Slight Risk for severe weather is possible along and east of a Princeton, Illinois to Rockford, Illinois line. Large hail, damaging wind, and heavy rain will be possible. .SPOTTER INFORMATION STATEMENT... Please report rainfall amounts over 1 inch or any unusual or significant flooding issues.
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 9:53 PM CDT | Flood Watch | DVN | Clark, Scotland | 12 hr |
| Aug 5, 12:02 AM CDT | Severe Thunderstorm Warning | DVN | Clark | 43 min |
| Aug 5, 12:47 AM CDT | Special Weather Statement | DVN | Clark, Scotland | 43 min |
| Aug 5, 1:08 AM CDT | Flash Flood Warning | DVN | Clark | 5 hr |
| Aug 5, 5:29 AM CDT | Areal Flood Warning | DVN | Clark, Scotland | 6 hr |
| Aug 5, 5:53 AM CDT | Areal Flood Warning | DVN | Clark | 6 hr |
| Aug 5, 6:59 AM CDT | River Flood Warning | DVN | Clark | 13 hr |
| Aug 5, 11:39 AM CDT | Areal Flood Warning | DVN | Clark | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.